Aa
Aa
A
A
A
Close
Avatar universal

Dry, chappped lips and redness after isotretinoin

Last year I was on a course of Isotretinoin for unresponsive acne.
To begin with, side effects were completely manageable, but as my dose increased, my lips became extremely dry, red and irritated. The corners split and the skin on and around my lip boarder began to peel and flake off, and was exceptionally sore. I (foolishly) aggravated the condition by trying to remove the flakes so that I could cover them with concealer.

I had a break from the drug upon the advice of my dermatologist, and then re-started at a really low dose. My lips were pretty terrible throughout the rest of my course, but much better than they had been at the higher dose.

In December, I completed the course, but my lips have still not recovered. The whole area feels dry, sore, tight and irritated, and the skin around them remains very pink / red. The corners crack easily too, and feel very fragile.
They are easily aggravated by spicy or acidic foods, and turn exceptionally red (especially around the boarder) if I eat anything of this type.
I also have what I have been told are fordyce spots around the outside of my lip skin. I'm not sure if this is relevant or not, but where they are positioned is amongst the irritation.
They do not itch.

I have tried 1% Hydrocortisone, Timodine, and Eumovate ointments, but with no relief. I am always conscious of them, and if I forget to reapply lip balm the corners are a painful mess.
I also had a patch test which was positive only for Nickel.

My derm recently prescribed  Protopic, but after two weeks, they were much worse so I discontinued it. aggravated.

I have tried supplementing B2 and avoiding all cosmetics, but still they persist. I have to use lip balm every hour or so otherwise they will shrivel up and flake.

I'm at a complete loss, and feel as though my dermatologist has exhausted all of their options.
The only thing I can think of which may be contributing is the use of an electronic cigarette. I did cut that out for 3 weeks but found there was little to no improvement.

I would love a second opinion.
1 Responses
Avatar universal
Anyone?
Have an Answer?

You are reading content posted in the Dermatology Community

Top Dermatology Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions